Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 8, NWS Topeka, KS

March 23, 20257 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 23, 2025, 3:16 AM CDT for 7 counties in Kansas. It took effect at Mar 23, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 3:16 AM CDT (08:16 UTC)
In effect from
Mar 23, 2025, 1:00 PM CDT
Expired
Mar 23, 2025, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS83 KTOP 230816
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
316 AM CDT Sun Mar 23 2025

KSZ008>012-020-021-232100-
/O.NEW.KTOP.FW.W.0008.250323T1800Z-250324T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-
316 AM CDT Sun Mar 23 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY
CURED FUELS FOR FAR NORTHERN AND PORTIONS OF NORTH CENTRAL KANSAS...

The National Weather Service in Topeka has issued a Red Flag
Warning for gusty northwest winds and low relative humidity, 
which is in effect from 1 PM this afternoon to 7 PM CDT this 
evening.

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud and Fire Weather Zone 021 Clay.

* TIMING...From 1 PM this afternoon to 7 PM CDT this evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Up to 63.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
900 
WWUS83 KTOP 231853 AAA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
153 PM CDT Sun Mar 23 2025

KSZ008>012-020-021-240000-
/O.CON.KTOP.FW.W.0008.000000T0000Z-250324T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-
153 PM CDT Sun Mar 23 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY CURED FUELS FOR 
NORTHERN AND PORTIONS OF NORTH CENTRAL KANSAS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud and Fire Weather Zone 021 Clay.

* TIMING...Until 7 PM CDT this evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 65.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
077 
WWUS83 KTOP 240000
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
700 PM CDT Sun Mar 23 2025

KSZ008>012-020-021-240100-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-250324T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-
700 PM CDT Sun Mar 23 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR 
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY CURED FUELS FOR 
NORTHERN AND PORTIONS OF NORTH CENTRAL KANSAS...

Winds will continue to decrease and relative humidity will
continue to recover over the next few hours. Therefore the red
flag conditions are no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:03 AM CDT, 3 hours 13 minutes earlier. Its key messages:

  • Very High to Extreme Fire danger through this afternoon. A Red Flag Warning continues across north-central Kansas until 8 PM.
  • Iso/Sct thunderstorms to develop across east-central Kansas, some could pose a marginally severe hail threat.
  • Very High Fire Danger expected again across the area Sunday after winds shift to the northwest and RH values drop in the afternoon.
  • Dry and warm for much of next week before rain/storm chances return by the end of the week.
Area forecast discussion, Mar 23, 12:03 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1203 AM CDT Sun Mar 23 2025

.KEY MESSAGES...

- Very High to Extreme Fire danger through this afternoon. A Red
Flag Warning continues across north-central Kansas until 8 PM.

- Iso/Sct thunderstorms to develop across east-central Kansas, some
could pose a marginally severe hail threat.

- Very High Fire Danger expected again across the area Sunday after
winds shift to the northwest and RH values drop in the afternoon.

- Dry and warm for much of next week before rain/storm chances
return by the end of the week.

&&

.DISCUSSION...
Issued at 245 PM CDT Sat Mar 22 2025

Mid-level water vapor imagery this afternoon shows a plume of
moisture associated with a shortwave ejecting off the northern and
central Rockies, a jet streak extending downstream from trough
entering the western US coast, and zonal flow across much of the
southeastern US. Across northeastern Kansas today, pressure
gradients have tightened in response to a deepening lee cyclone
across South Dakota and given way to another dry and windy day. Very
high to extreme fire danger exists across the area today with a Red
Flag Warning in effect for north-central Kansas until 8 PM today.
For more details on fire weather this afternoon and Sunday, see the
fire weather discussion below. For the remainder of the afternoon,
expect mid and high level clouds to continue to filter in as
temperatures warm into the upper 60s and low 70s.

By this evening, the mid-level shortwave will push a bit to the
southeast, overspreading western Kansas while deepening another
surface low across the Panhandles of OK/TX. This surface low and
surface trough axis will move across the state overnight with low
level moisture advection continuing this evening across eastern KS.
Dewpoints along and south of I-35 could begin to creep back into the
mid to upper 40s by the time the surface trough and low track across
that area. Isolated to scattered showers and a few thunderstorms
could begin to develop within this isentropic ascent. With elevated
CAPE values pushing 1000-1200 J/kg, ML lapse rates around 8
degrees/km and 0-6km bulk shear around 50 knots across far east-
central Kansas, cannot rule out some storms becoming strong to
severe with the main threat being marginally severe hail. That said,
best chance for storms will likely stay east of the area, but the
best chance for our area will be along and southeast of I-35 between
2-6 AM Sunday morning. A few showers may be realized across the
NE/KS border, but these are not expected to develop into any strong
convection. For the remainder of Sunday, northwesterly winds with
mostly clear skies will keep temperatures in the mid 60s before
surface ridging builds in during the evening.

The next work week will see mostly dry weather as temperatures stay
in the upper 60s to upper 70s. Strengthening WAA Thursday and Friday
may help to push temperatures closer to 80 as a weak closed low
tracks in from the desert southwest. This also in turn will return
rain/storm chances to the area as a longwave trough moves in from
the western US and the weak closed low become in phase with each
other over the central Plains. The overall locations for where the
main axis of QPF with this system will be will still likely shift,
so stay tuned in the coming days for additional details.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1200 AM CDT Sun Mar 23 2025

VFR at terminals with focus being on scattered TSRA and a wind
shift overnight. Short term guidance has become more consistent
with scattered TSRA developing near KTOP/KFOE aft 07z before
shifting east. Added VCTS to the TAF through 10Z before the
fropa occurs in the 11Z-12Z time frame. Initially winds shift to
the west before increasing from the northwest aft 15Z with gusts
in upwards of 30 kts mid morning to late afternoon.

&&

.FIRE WEATHER...
Issued at 248 PM CDT Sat Mar 22 2025

Very high fire danger will continue for the entire area through 8 PM
this evening as gusty south winds and RH values drop to 15 to 25
percent. Tighter pressure gradients reside across north-central
Kansas where gusts have consistently been 30-35 mph. This is where
the highest area of concern will continue for extreme fire behavior.
The rest of the area should see slightly weaker winds and in turn, a
bit less erratic fire behavior. That said, outdoor burning is not
recommended as fires could break containment easily and become
difficult to control. RH values should recover above 40 percent
after 10 PM this evening as winds shift towards the northwest.

Sunday will see very high fire danger during the afternoon once
again following a surface trough and front move through the
area Saturday evening, shifting winds to the northwest. Winds
Sunday should be a touch stronger than this afternoon, but with
cooler air filtering in and afternoon highs topping out in the
low to mid 60s, RH values may only drop to around 20 percent at
the lowest. Very high fire danger will exist for sure given the
fuel loading and dry conditions, but will need to continue to
monitor the need for any fire headlines if confidence in
afternoon RH values are expected to drop any further than 20
percent tomorrow afternoon. Either way, outdoor burning will not
be recommended tomorrow afternoon as fires will become hard to
control. RH values Sunday should recover above 40 percent after
11 PM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Griesemer
AVIATION...Prieto
FIRE WEATHER...Griesemer
Hazardous weather outlook, Mar 22, 8:30 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
830 PM CDT Sat Mar 22 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-240130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
830 PM CDT Sat Mar 22 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

There is a chance for thunderstorms late tonight into early
Sunday morning with best chances along and southeast of interstate 35.
A few storms could be strong and produce marginally severe hail and
isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very high fire danger is expected again Sunday with low relative
humidity and gusty winds.

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 23, 12:55 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
1255 AM CDT Sun Mar 23 2025

KSZ056-058-059-230630-
Coffey-Franklin-Anderson-
1255 AM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON AND EAST CENTRAL COFFEY COUNTIES THROUGH 130 AM
CDT...

At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Westphalia, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3816 9564 3824 9571 3848 9539 3832 9525
TIME...MOT...LOC 0555Z 236DEG 33KT 3824 9560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Mar 23, 2:19 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
219 AM CDT Sun Mar 23 2025

KSZ036>038-230745-
Wabaunsee-Geary-Morris-
219 AM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GEARY...
NORTHEASTERN MORRIS AND SOUTHERN WABAUNSEE COUNTIES THROUGH 245 AM
CDT...

At 218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alta Vista, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Keene, Alta Vista, Eskridge, and Dwight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 9657 3889 9660 3901 9603 3874 9597
      3874 9635 3872 9635
TIME...MOT...LOC 0718Z 260DEG 35KT 3882 9647

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Mar 23, 2:59 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
259 AM CDT Sun Mar 23 2025

KSZ038-040-055-056-230830-
Wabaunsee-Douglas-Franklin-Osage-
259 AM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRANKLIN...
SOUTHEASTERN WABAUNSEE...SOUTHWESTERN DOUGLAS AND NORTHERN OSAGE
COUNTIES THROUGH 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scranton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor damage to vegetation is possible.

Locations impacted include...
Scranton, Harveyville, Burlingame, Carbondale, Overbrook, and Globe.

This includes Kansas Turnpike between mile markers 155 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9536 3864 9595 3874 9595 3874 9601
      3882 9603 3887 9541
TIME...MOT...LOC 0758Z 260DEG 35KT 3873 9575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:55 AM CDTSpecial Weather StatementTOPAnderson35 min
Mar 23, 2:19 AM CDTSpecial Weather StatementTOPWabaunsee26 min
Mar 23, 2:59 AM CDTSpecial Weather StatementTOPOsage31 min
Mar 23, 3:24 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin36 min
Mar 23, 3:37 AM CDTSpecial Weather StatementTOPFranklin23 min

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.